Heparin is commonly used to prevent thrombosis in patients undergoing surgery and in nonambulatory patients in critical care units. Heparin-induced thrombocytopenia (HIT) is a rare and serious complication associated with the use of heparin.1–,3 HIT can be divided into 2 clinically separate types (Table 1). Type I (HIT-I) occurs in 10% to 20% of patients receiving heparin and typically is manifested by a mild reduction in the platelet count 1 to 4 days after initiation of heparin therapy. The underlying cause of HIT-I remains unknown but is believed to involve a direct reaction of heparin with platelets that leads to platelet clumping.1,3 HIT-I is benign and usually resolves without further sequelae after heparin therapy is discontinued.1,3 Type II (HIT-II) occurs in 1% to 3% of patients after receiving heparin for 5...
Departments| December 01 2003
Argatroban: A New Treatment Option for Heparin-Induced Thrombocytopenia
Crit Care Nurse (2003) 23 (6): 61–66.
- Views Icon Views
- Share Icon Share
- Tools Icon Tools
Kevin W. Cleveland; Argatroban: A New Treatment Option for Heparin-Induced Thrombocytopenia. Crit Care Nurse 1 December 2003; 23 (6): 61–66. doi: https://doi.org/10.4037/ccn2003.23.6.61
Download citation file: